Missouri, 2023Flood and Damaging Winds in Missouri, February 8, 2023
February 8, 2023 · NWS PAH · 3 events in 3 counties and zones
Surface low pressure developed over western Arkansas, with a warm front arcing east-northeast toward the lower Ohio Valley. Very small amounts of instability near the warm front were sufficient for narrow lines of convective rain showers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure developed over western Arkansas, with a warm front arcing east-northeast toward the lower Ohio Valley. Very small amounts of instability near the warm front were sufficient for narrow lines of convective rain showers. Strong winds aloft translated down to the surface in the heaviest showers, causing isolated minor damage. The lines of heavy showers repeatedly moved over some of the same areas, resulting in isolated pockets of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 8, 2:29 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Feb 8, 2:29 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
229 PM CST Wed Feb 8 2023
.SHORT TERM...(Tonight through Thursday night)
Issued at 227 PM CST Wed Feb 8 2023
Overview...A dynamic system will impact the region over the next 24
hours with a multitude of impacts ranging from flooding to very
strong wind gusts and even a lower end severe storm potential.
Flooding...The 12z hi-res models trended wetter with QPF across
southeast MO and especially southern IL. Particularly concerning
were the HRRR and ARW which were leaned on to generate the WPC
rainfall totals. Thus, have extended the Flood Watch to encompass
all of southern Illinois. Likely will be a swath of 2-3" develop
across part of this area. Even more concerning is the potential for 3-
4" totals across pockets of southeast MO, with the Ozark Foothills
most favored. Quick rises on area creeks/streams will likely occur
and will need to be especially mindful of low water crossings
through tonight. There likely will be a sharp southeast cutoff to
the higher end rainfall amounts with somewhere near the Ohio River
being the transition area. Most of the KY Pennyrile region likely
wont even receive a half inch. The rain quickly exits the region
late tonight with the entire region likely dry by 12z.
Winds...A period of very strong gradient winds are expected to
develop after midnight and continue into the early afternoon on
Thursday. A sting jet-like feature will develop across the region in
response to a rapidly deepening surface low (10 hour pressure falls
of 12-15mb) that moves from southeast Missouri into northern
Illinois. 850-925mb winds within the low level jet are modeled to
increase into the 50-75 kt range. BUFKIT sounds also suggest our
inversion disappears overnight, which lends to higher confidence in
momentum transfer of some of the higher winds aloft down to the
surface. Still not overly confident we will see widespread winds
strong enough for a High Wind Warning. However, with soggy ground
the overall impacts may not be that different. In collaboration with
neighboring offices, will continue with a higher end Wind Advisory
for wind gusts of 45-50 mph and just enhance the wording a bit to
stress this isn't your typical Wind Advisory. The heavier convective
elements may bring down some gusts greater than 50 mph. However, the
strongest gusts may occur just beyond the departure of the rain.
HREF mean wind gusts show highest likelihood of greater than 50 mph
across the KY Pennyrile and southwest Indiana so this may be the
area most likely to observe the higher end gradient winds. Winds
will gradually decrease late morning into the afternoon tomorrow and
we may be able to cancel the advisory early across the west half of
the region.
Severe...The severe thunderstorm threat continues to be somewhat
iffy with this event. Overall not much change from previous
forecasts though. Given the impressive low level wind fields that
develop tonight and the fact the inversion disappears on forecast
soundings, there may be a heightened risk for a few of the heavier
showers or storms to bring down some of the higher wind just off the
deck. Whether this is 45-50 mph or 60+ mph gusts is the question
though. Instability is meager, but sufficient enough to generate
some lightning. HREF guidance suggest the best chance at any sfc
CAPE developing would be between 03-08z across the MO bootheel into
the Jackson Purchase area of west KY. A non-zero threat for a brief
tornado exists in this area. Otherwise, the primary threat will be
damaging winds. Primary timing for severe potential is between 03-
10z.
.LONG TERM...(Friday through Wednesday)
Issued at 227 PM CST Wed Feb 8 2023
A positively tilted shortwave trough will pass through on Friday.
GFS/ECMWF/NAM still generate a little QPF in an area of jet-level
ascent and frontogenetic forcing. Surface temperatures should be
relatively warm although there will be ample cold air aloft under
the trough so snow may mix in a little sooner than surface temps
suggest. Nevertheless, QPFs are 0.1 to 0.2" and probably 75% of that
will fall as rain. Still a small chance for some glaze or very light
snow accumulation Saturday morning but nothing measurable, and for
now impacts appear minimal.
Temperatures will be chilly Saturday in strong cold advection behind
the storm system, north to northwest winds at 10-15 mph will bite
amid low 40s air temperatures. There should be a decent bit of sun
coverage however, particularly late in the afternoon that will keep
temps from bottoming out too much.
The northerly winds should ease up on Sunday perhaps switching more
southerly by afternoon as upper level ridging works overhead.
Temperatures should moderate quite a bit with maxes around 50. Winds
shift more southwesterly on Monday increasing low level moisture a
bit and temperatures another 5-6 degrees.
The next storm system begins to approach Tuesday. Rain and unsettled
weather look like a safe bet once again Tuesday afternoon through
Wednesday. The 12z GFS/ECMWF are in good agreement with the synoptic
details but there isn't much run to run continuity established with
the details. Right now it looks like a somewhat similar pattern to
todays weathermaker, only displaced southeast about 150 miles. We
barely clip into the warm sector in the deterministic runs but still
get into fairly high precip totals, around an 1-1.5 inches. Looks
like an overall lower flood/severe threat right now than what we are
dealing with today as well, but those details of course could change
as we get closer.
&&
.AVIATION...
Issued at 1147 AM CST Wed Feb 8 2023
Challenging aviation forecast continues with widespread SHRA
expected with low cigs/vsbys down into MVFR/IFR range. This should be
most persistent over southeast Missouri and southern Illinois.
Band of convection moves through late this evening and
overnight with VCTS most likely at KCGI/KPAH. SHRA ends between
09-12z areawide. Another impact will be very strong winds
developing rapidly after 06z and continuing into the morning
tomorrow. Sustained southwest winds 20-25 kts with gusts of 35-40
kts are expected. May be some localized higher gusts up near 45
kts, but somewhat lower confidence in that. LLWS will be a
concern late this evening through early morning as the low level
jet ramps up and 2kft winds of 50-55 kts develop.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.
Wind Advisory from midnight tonight to 3 PM CST Thursday for
ILZ075>078-080>094.
MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
114.
Wind Advisory from midnight tonight to 3 PM CST Thursday for
MOZ076-086-087-100-107>112-114.
IN...Wind Advisory from midnight tonight to 3 PM CST Thursday for
INZ081-082-085>088.
KY...Wind Advisory from midnight tonight to 3 PM CST Thursday for
KYZ001>022.
&&
SHORT TERM...SP
LONG TERM...JGG
AVIATION...SPHazardous weather outlook, Feb 8, 3:57 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 PM CST Wed Feb 8 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 PM CST Wed Feb 8 2023 /457 PM EST Wed Feb 8 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for all of southeast Missouri and
southern Illinois through 6 AM Thursday. Refer to the Flood Watch
text for details.
Isolated to scattered thunderstorms are possible late this evening
and overnight. A few of these storms could be strong to severe with
damaging wind gusts being the primary threat.
A Wind Advisory will be in effect for the entire region from
midnight to 3 PM Thursday. Refer to the Wind Advisory text for
details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Wind Advisory will be in effect for the entire region from
midnight to 3 PM Thursday. Refer to the Wind Advisory text for
details.
Light wintry precip is possible early Saturday morning. Travel
impacts appear unlikely at this time.
Heavy rain is possible with a storm system Tuesday or Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight. Any reports of heavy
rainfall amounts, flooding, or strong winds are appreciated.
Flood, Carter
- When
- February 8, 4:50 PM CST to 9:00 PM CST
- Where
- Carter County, 2.15 mi NNE of Grandin to 2.87 mi ESE of Hunter
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.860, -90.820
High water from the Little Black River flooded County Road 240. Rainfall amounts from 3 to 3.5 inches were reported in the region over the 24-hour period.
Thunderstorm Wind, Stoddard
- When
- February 8, 6:10 PM CST
- Where
- Stoddard County, Bernie
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.680, -89.970
Part of a carport was damaged.
Thunderstorm Wind, Mississippi
- When
- February 8, 7:24 PM CST
- Where
- Mississippi County, Anniston
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 36.830, -89.320
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, February 8, 20231 death · $100,000 · 1.5 in hail · 2 events
- Tornadoes and Flash Flood in Louisiana, February 8, 2023$310,000 · EF2 · 4 events
- Winter Weather in Oklahoma, February 8, 20231 death · 2 events
- Tornado and Flash Flood in Louisiana, February 8 to 9, 2023$155,000 · EF2 · 3 events
- Tornadoes and Damaging Winds in Mississippi, February 8, 2023$196,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Arkansas, February 8, 2023$220,000 · 56 kt wind · 3 events
- Flash Flood and Flood in Illinois, February 8 to 9, 2023$30,000 · 56 kt wind · 9 events
- Flash Flooding and Flooding in Arkansas, February 8, 202315 events
- Flooding in Arkansas, February 8 to 28, 202313 events
- Flooding in Missouri, February 8 to 9, 202311 events
- Flash Flooding and Flooding in Arkansas, February 8, 20239 events
- Winter Weather in Colorado, February 8 to 9, 20235 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075590, 1074175, 1074178.